Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 20, NWS San Diego, CA

September 4, 1997San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 4, 1997, 6:30 PM PDT for San Bernardino County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1997, 6:30 PM PDT (01:30 UTC)
Expired
Sep 4, 1997, 7:00 PM PDT
In force
30 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

China Lake (Naf), CA (KNID), launched 00:00Z, 1.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, China Lake (Naf), CA at 00:00Z on 1997-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, China Lake (Naf), CA at 00:00Z on 1997-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2653 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 050130
FFWSAN
CAC071-050200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
630 PM PDT THU SEP 4 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  700 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...SOUTHWESTERN SAN BERNARDINO COUNTY
 
THE FLASH FLOOD WARNING FOR THE SAN GORGONIO MOUNTAINS AND THE
BIG BEAR LAKE AREA HAS BEEN EXTENDED TO 7:00 PM.
 
DOPPLER RADAR SHOWS A STRONG THUNDERSTORM OVER THE MILL CREEK
AREA. THIS STORM IS STATIONARY AND IS PRODUCING HEAVY RAIN
AND 3/4 INCH HAIL.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW RWHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
 
 
MACKECHNIE
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:03 PM PDT, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 4, 2:03 PM PDT, 4 hours 27 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU SEP 4 1997

                           ...SYNOPSIS...
MOIST SOUTHERLY FLOW ALOFT WILL GRADUALLY DECREASE THROUGH SATURDAY.
AS A RESULT...SCATTERED THUNDERSTORMS WILL BECOME LESS NUMEROUS OVER
THE MOUNTAINS AND DESERTS. WEST OF THE MOUNTAINS...INCREASING ONSHORE
FLOW WILL DEEPEN THE MARINE LAYER...FOR A RETURN OF NIGHT AND MORNING
LOW CLOUDS AND DECREASING TEMPERATURES INTO THE WEEKEND.

                          ...DISCUSSION...

RAMSDIS/88D SHOWING TCU BLDG ALONG RIDGE LINES AND INTO THE APPLE...
YUCCA VALLEY AREAS BUT NO SIGNIFICANT REFLECTIVITIES NORTH OF THE
BORDER THROUGH 2PM. ONE INTENSE STORM IS ABOUT 14 MILES SOUTHEAST OF
BOULEVARD IN NORTHERN BAJA. MODERATE OFFSHORE GRADIENTS TO THE
NORTHEAST...AND ONLY WEAK ONSHORE TO THE EASTERN DESERTS HAVE
ELIMINATED THE MARINE LAYER AND RESULTED IN VERY WARM COASTAL
TEMPERATURES IN THE 80S AND 90S BY MIDDAY. 18Z NKX RAOB SHOWS MID-
LEVEL MOISTURE CONTINUING TO DECREASE ALONG WITH K INDEX. SKIES STILL
CLR OFFSHORE EXCEPT FOR STRATUS MOVING SOUTH AROUND POINT CONCEPTION.

ALL MODELS AGREE THAT SW US HIGH WILL WEAKEN THROUGH 48 HOURS...
ALLOWING FLOW ALOFT TO BECOME MORE WESTERLY WITH GRADUAL DRYING.
WILL BRING ST AND FOG INTO COASTAL AREAS TONIGHT AND INCREASE A BIT
FOR FRIDAY NIGHT. AFTER TODAY...WILL BROAD BRUSH POPS MTNS AND
DESERTS IN THE 20 PERCENT CATAGORY DUE TO LACK OF ANY STRONG DRYING
PUSH. WILL LOWER TEMPS MOST STRONGLY ALONG THE COAST...AND TO A
LESSER EXTENT IN THE VALLEYS...AND LEAVE SOUTHERN DESERTS AND
MOUNTAINS WITH ONLY SLIGHT CHANGES BASED ON INCREASING ONSHORE
GRADIENTS AND LITTLE CHANGE IN OVERALL THKNS AND 850 TEMPS.

LOOKING AHEAD INTO EARLY NEXT WEEK...MODELS SHOW CONTINUED SW FLOW
ALOFT WITH ONLY SLIGHT DECREASE IN 500 MB HEIGHTS. THIS SHOULD KEEP
THE MONSOON AT BAY AND TEMPS CLOSER TO AVG.

SAN UU 072/080 069/078 068 100000

JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:30 PM PDTFlash Flood WarningSGXSan Bernardino30 min
Sep 4, 5:30 PM PDTSevere Thunderstorm WarningSGXSan Bernardino30 min
Sep 4, 6:02 PM PDTFlash Flood WarningSGXSan Bernardino28 min
Sep 4, 6:02 PM PDTSevere Thunderstorm WarningSGXSan Bernardino28 min
Sep 5, 1:17 PM PDTFlash Flood WarningSGXSan Diego58 min
Sep 5, 1:17 PM PDTSevere Thunderstorm WarningSGXSan Diego58 min
Sep 5, 2:12 PM PDTFlash Flood WarningSGXSan Diego63 min
Sep 5, 2:12 PM PDTSevere Thunderstorm WarningSGXSan Diego63 min
Sep 5, 2:24 PM PDTFlash Flood WarningSGXRiverside66 min
Sep 5, 2:24 PM PDTSevere Thunderstorm WarningSGXRiverside66 min
Sep 5, 3:15 PM PDTFlash Flood WarningSGXSan Diego60 min
Sep 5, 3:15 PM PDTSevere Thunderstorm WarningSGXSan Diego60 min
Sep 5, 3:27 PM PDTFlash Flood WarningSGXRiverside63 min
Sep 5, 3:27 PM PDTSevere Thunderstorm WarningSGXRiverside63 min
Sep 5, 4:14 PM PDTFlash Flood WarningSGXSan Diego61 min
Sep 5, 4:14 PM PDTSevere Thunderstorm WarningSGXSan Diego61 min

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.